Prenatal and infant exposure to acetaminophen and ibuprofen and the risk for wheeze and asthma in children.J Allergy Clin Immunol. 2015 Feb; 135(2):441-8.JA
Several studies have reported an association between use of over-the-counter antipyretics during pregnancy or infancy and increased asthma risk. An important potential limitation of these observational studies is confounding by indication.
We investigated the association of antipyretic intake during pregnancy and during the first year of life (infancy) with asthma-related outcomes before and after controlling for early-life respiratory tract infections.
We included 1490 mother-child pairs in Project Viva, a longitudinal prebirth cohort study. We categorized prenatal acetaminophen exposure as the maximum intake (never, 1-9 times, or ≥10 times) in early pregnancy or midpregnancy and ibuprofen intake as presence or absence in early pregnancy. We expressed intake of antipyretics in infancy as never, 1 to 5 times, 6 to 10 times, or more than 10 times. We examined the associations of acetaminophen and ibuprofen (per unit increase in exposure category) during pregnancy and infancy with wheeze, asthma, and allergen sensitization in early childhood (3-5 years of age, n = 1419) and midchildhood (7-10 years of age, n = 1220).
Unadjusted models showed an increased asthma risk in early childhood for higher infant acetaminophen (odds ratio [OR], 1.21; 95% CI 1.04-1.41) and ibuprofen (OR, 1.35; 95% CI, 1.19-1.52) intake. Controlling for respiratory tract infections attenuated estimates for acetaminophen (OR, 1.03; 95% CI, 0.88-1.22) and ibuprofen (OR, 1.19; 95% CI, 1.05-1.36). Prenatal acetaminophen was associated with increased asthma (OR, 1.26; 95% CI, 1.02-1.58) in early childhood but not midchildhood.
Adjustment for respiratory tract infections in early life substantially diminished associations between infant antipyretic use and early childhood asthma. Respiratory tract infections should be accounted for in studies of antipyretics and asthma to mitigate bias caused by confounding by indication.